Queueing Systems

, Volume 46, Issue 1–2, pp 15–33 | Cite as

Tail Asymptotics for the Supremum of a Random Walk when the Mean Is not Finite

  • Denis Denisov
  • Serguei Foss
  • Dima Korshunov


We consider the sums S n 1+⋯+ξ n of independent identically distributed random variables. We do not assume that the ξ's have a finite mean. Under subexponential type conditions on distribution of the summands, we find the asymptotics of the probability P{M>x} as x→∞, provided that M=sup {S n ,n≥1} is a proper random variable. Special attention is paid to the case of tails which are regularly varying at infinity. We provide some sufficient conditions for the integrated weighted tail distribution to be subexponential. We supplement these conditions by a number of examples which cover both the infinite- and the finite-mean cases. In particular, we show that the subexponentiality of distribution F does not imply the subexponentiality of its integrated tail distribution FI.

supremum of sums of random variables large deviation probabilities subexponential distribution integrated weighted tail distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Asmussen, Applied Probability and Queues (Wiley, Chichester, 1987).Google Scholar
  2. [2]
    S. Asmussen, Ruin Probabilities (World Scientific, Singapore, 2000).Google Scholar
  3. [3]
    S. Asmussen, S. Foss and D. Korshunov, Asymptotics for sums of random variables with local subexponential behaviour, J. Theoret. Probab. 16 (2003) 489–518.Google Scholar
  4. [4]
    N.H. Bingham, C.M. Goldie and J.L. Teugels, Regular Variation (Cambridge Univ. Press, Cambridge, 1987).Google Scholar
  5. [5]
    A.A. Borovkov, Large deviations probabilities for random walks in the absence of finite expectations of jumps, Probab. Theory Related Fields 125 (2003) 421–446.Google Scholar
  6. [6]
    V.P. Chistyakov, A theorem on sums of independent random positive variables and its applications to branching processes, Theory Probab. Appl. 9 (1964) 710–718.Google Scholar
  7. [7]
    E.B. Dynkin, Some limit theorems for sums of independent random variables with infinite mathematical expectations, Select. Transl. Math. Statist. Probab. 1 (1961) 171–189.Google Scholar
  8. [8]
    P. Embrechts, C. Klüppelberg and T. Mikosch, Modelling Extremal Events (Springer, Berlin, 1997).Google Scholar
  9. [9]
    P. Embrechts and E. Omey, A property of longtailed distributions, J. Appl. Probab. 21 (1984) 80–87.Google Scholar
  10. [10]
    P. Embrechts and N. Veraverbeke, Estimates for the probability of ruin with special emphasis on the possibility of large claims, Insurance Math. Economics 1 (1982) 55–72.Google Scholar
  11. [11]
    K.B. Erickson, Strong renewal theorems with infinite mean, Trans. Amer. Math. Soc. 151 (1970) 263–291.Google Scholar
  12. [12]
    K.B. Erickson, The strong law of large numbers when the mean is undefined, Trans. Amer. Math. Soc. 185 (1973) 371–381.Google Scholar
  13. [13]
    W. Feller, An Introduction to Probability Theory and Its Applications, Vol. 2, 2nd ed. (Wiley, New York, 1971).Google Scholar
  14. [14]
    C. Klüppelberg, Subexponential distributions and integrated tails, J. Appl. Probab. 25 (1988) 132–141.Google Scholar
  15. [15]
    C. Klüppelberg, A.E. Kyprianou and R.A. Maller, Ruin probabilities and overshoots for general Lévy insurance risk processes (2003) submitted.Google Scholar
  16. [16]
    D. Korshunov, On distribution tail of the maximum of a random walk, Stochastic Process. Appl. 72 (1997) 97–103.Google Scholar
  17. [17]
    D.A. Korshunov, Large-deviation probabilities for maxima of sums of independent random variables with negative mean and subexponential distribution, Theory Probab. Appl. 46 (2002) 355–366.Google Scholar
  18. [18]
    J.L. Teugels, The class of subexponential distributions, Ann. Probab. 3 (1975) 1000–1011.Google Scholar
  19. [19]
    N. Veraverbeke, Asymptotic behavior of Wiener-Hopf factors of a random walk, Stochastic Process. Appl. 5 (1977) 27–37.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • Denis Denisov
    • 1
  • Serguei Foss
    • 1
  • Dima Korshunov
    • 1
  1. 1.Department of Actuarial Mathematics and Statistics, School of Mathematical and Computer SiencesHeriot-Watt UniversityEdinburghScotland

Personalised recommendations